West Virginia, 2001

Hail in West Virginia, September 24, 2001

September 24, 2001 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 24, 2:05 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 24, 2:05 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT MON SEP 24 2001

COLD FRONT IN EAST CENTRAL OHIO AND SLOWLY MOVING EAST. JET DIGGING
INTO WESTERN PORTION OF TROUGH IS BACKING UPPER WINDS AND SHARPENING
TROUGH WHICH WILL CONTINUE A SLOW EASTWARD MOVEMENT OF FRONT. WE
EXPECT FROPA IN OUR EAST CENTRAL OHIO ZONES AROUND DAYBREAK AND INTO
WRN PA LATE MORNING/EARLY AFTN. GOOD DYNAMICS AHEAD OF FRONT...H8
WINDS SW 15KTS, H5 WINDS SSW 50KTS, DECENT H3 DIV PATTERN, H7 OMEGA
IMPRESSIVE ESPECIALLY OVER THE EASTERN HALF OF OUR CWA THIS AFTN,
AND H5 COLD POOL SINKING SOUTH FROM THE CENTRAL GREAT LAKES. CAT
TSTMS/SHWRS TODAY LOOKS GOOD ACROSS THE BOARD. WENT RAIN HEAVY AT
TIMES EAST OF KPBZ.

WILL HAVE TO WATCH FOR HEAVY RAIN DUE TO NNE MOVEMENT OF RAIN AND
SLOW EASTWARD PROGRESSION OF FRONT. TRAINING ECHOES COULD BE A
PROBLEM ESPECIALLY OVER THE EASTERN HALF OF CWA THIS AFTN AND
EVENING.

CHC SHOWERS THROUGH THURSDAY WITH CLOSED UPPER LOW IN AREA. H5 MINUS
20 MOVES OVER CWA DURING THE DAY ON TUESDAY SO WOULD NOT BE
SURPRISED TO SEE ISOLATED TSTMS WITH SMALL HAIL.

THIS MODEL RUN LIFTS CLOSED LOW OUT SOONER THAN THE PAST TWO RUNS.
HIGH AMPLITUDE H5 RIDGE BUILDS INTO FA DURING THE DAY ON FRIDAY AND
INTO SATURDAY.

PIT   66  51  57  43 /  90  70  40  40
HLG   66  50  56  41 /  90  70  40  40
MGW   66  50  56  41 /  90  70  40  40
ZZV   66  48  55  41 /  90  70  40  40
PHD   66  48  55  41 /  90  70  40  40
FKL   64  47  54  40 / 100  80  40  30
DUJ   64  47  54  40 / 100  80  40  30
LBE   66  49  55  40 / 100  80  40  30
BTP   64  47  54  40 / 100  80  40  30
IDI   66  49  55  40 / 100  80  40  30
ODM   64  47  54  39 / 100  80  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 24, 2:59 AM EST, 1 hour 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241700-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT MON SEP 24 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...

A COLD FRONT MOVING INTO OUR AREA FROM THE WEST WILL BRING THE RISK
OF SEVERE STORMS AND HEAVY RAIN TO WESTERN PENNSYLVANIA, EAST
CENTRAL OHIO, NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND
TODAY AND THIS EVENING.

IN ADDITION TO SEVERE STORMS THE THREAT ALSO EXISTS FOR HEAVY RAIN
OVER SOME AREAS.

SKYWARN AND HAM RADIO ACTIVATION MAY BE NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
September 24, 4:35 AM EST
Where
Marion County, Barrackville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -80.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267503.